Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 19, NWS Des Moines, IA

March 13, 2008Black Hawk County, Butler County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 13, 2008, 10:34 AM CDT for Black Hawk County, Butler County, Iowa. It took effect at Mar 15, 2008, 9:00 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 13, 2008, 10:34 AM CDT (15:34 UTC)
In effect from
Mar 15, 2008, 9:00 AM CDT
Expired
Mar 18, 2008, 11:22 PM CDT
In force
4 days
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Black Hawk County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Cedar River at Finchford (FNHI4). The gauge peaked at 13.16 ft at Mar 16, 2008, 3:00 PM CDT.

actionminormoderate101503/1303/1403/1503/1603/1703/1803/1903/20
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05458900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 6:38 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 13, 6:38 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT THU MAR 13 2008

.UPDATED AVIATION DISCUSSION.

.DISCUSSION...
QUIET WX TDA AS WE ARE IN BETWEEN SYS WITH MILD PAC AIR OVR THE
AREA.  FIRST CONCERN IS WITH THE SYS NOW NEAR 46N/132W AND THE
HANDLING BY THE MDLS.  FOR THE MOST PART...HNDLG IS FAIRLY
CONSISTENT WITH THE NAM CLEARLY THE OUTLIER HERE.  NAM CLOSES OFF H5
LOW AND TRACKS IT ACRS IA AND SEEMS TO BE WAY OVER DONE ON THE
MOISTURE INFLOW INTO THE SYS.  AS A RESULT A LARGE BULLSEYE OF PCPN
DEVELOPS IN THE TROWL ALNG THE H7 FNT...HENCE THE FCST OF 26 INCH
SNOWFALL.  FEEL THE ENS-GFS IS LKLY THE BEST WAY TO GO ATTM AND
LEANED THAT WAY.  WENT WITH A SIG INC IN POPS FOR FRI INTO ERY
SAT...BUT KEPT AMTS DOWN.  WILL START OUT AS -RN...BUT SHOULD SEE IT
TRANSITION INTO -SN DURG THE NGT FRI.  DONT EXPECT TO SEE AMOUNTS
ALL THAT GREAT.  NEXT WX SYS FOR SUN NGT INTO TUE IS A BIT COOLER
THAN IT APPEARED YESTERDAY.  FEEL THERE WILL BE A STRONG PUSH OF
WARM AIR...WITH IT LKLY TO BE WARMER THAN THE CUR GFS INDCTS.
SHOULD BE A WET SYS WITH PRETTY GOOD RAFL OVR THE SERN HLF OF IA AND
WUD NOT BE SURPRISED TO SEE A LARGE AREA OF 1+ INCH AMTS.  DECENT
DEFORMATION SNOW IS QUITE LKLY OVR THE NWRN PART OF THE CWA.
OVERALL ACTIVE PATTERN APPEARS TO BE IN ORDER FOR SOME TIME TO COME
WITH THE STRONG PAC JET AND FLOW BCMG FLATTER.  DECENT SUGGESTION OF
PTRN GOING INTO A -PNA PATTERN...WHICH SUPPORTS THIS THINKING.

&&

.AVIATION...13/18Z
A WEAK SHORTWAVE WILL PASS TO THE NORTH OF IOWA TONIGHT BUT A
DISTURBANCE IN THE FLOW WILL LIKELY KICK OFF SOME SHOWERS...MAINLY
OVER SRN MN BUT THESE MAY DRIFT INTO NRN IA...MAINLY AFFECTING KMCW
AND KALO.  SAT PIX SHOWING SOME ACCAS IN SDKTA AND WRN MN WITH THIS
FEATURE WHICH INDICATES SOME INSTABILITY...PROMPTING ME TO PUT A
TEMPO IN FOR SOME VERY LIGHT SHOWERS.  VFR COND XPTD THROUGH 02Z
THEN MVFR/LCL IFR ASSOCIATED WITH SHOWERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...MS MAR 08
SHORT TERM/AVIATION...FAB
Hazardous weather outlook, Mar 13, 5:50 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CDT THU MAR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
550 AM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS IN CENTRAL IOWA REMAIN ICE COVERED AND WITH THE WARM
UP EXPECTED TO LAST THROUGH FRIDAY...THERE WILL BE CONTINUED SNOW MELT
AND THE POTENTIAL FOR ICE JAM FLOODING. A FEW RIVERS HAVE RISEN TO
AT OR ABOVE FLOOD STAGE.  FOR ADDITIONAL INFORMATION PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS WARMER
TEMPERATURES RESULT IN RAPID SNOW MELT ACROSS NORTHERN IOWA THERE
IS STILL SOME POTENTIAL FOR ICE JAM FLOODING AS WELL. IN ADDITION
ADDI TIONAL PRECIPITATING IS EXPECTED LATE FRIDAY INTO EARLY
SATURDAY...AND AGAIN SUNDAY NIGHT INTO TUESDAY. THERE IS SOME
POSSIBILITY FOR A SIGNIFICANT SNOW ACCUMULATION OVER THE NORTHWEST
THIRD OF IOWA MONDAY NIGHT.  FOR ADDITIONAL INFORMATION PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:45 PM CDTRiver Flood WarningDMXMahaska5 days
Mar 13, 2:44 AM CDTRiver Flood WarningDMXWebster50 hr
Mar 13, 9:25 AM CDTRiver Flood WarningDMXLucas11 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.